Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Epidemiol. 2006 Oct 1;164(7):672-81. Epub 2006 Aug 30.

Diabetes risk associated with use of olanzapine, quetiapine, and risperidone in veterans health administration patients with schizophrenia.

Author information

  • 1Department of Pharmacy Administration, College of Pharmacy, University of Illinois at Chicago, Chicago, IL, USA. lambertb@uic.edu

Abstract

To evaluate risk of new-onset type 2 diabetes associated with use of selected antipsychotic agents, the authors conducted a new-user cohort study in a national sample of US Veterans Health Administration patients with schizophrenia (and no preexisting diabetes). The authors studied 15,767 patients who initiated use of olanzapine, risperidone, quetiapine, or haloperidol in 1999-2001 after at least 3 months with no antipsychotic prescriptions. Patients were followed for just over 1 year. New-onset diabetes was identified through diagnostic codes and prescriptions for diabetes medication. In Cox proportional hazards regression adjusting for potential confounders, with patients initiating haloperidol use designated the reference group, diabetes risk was increased equally with new use of olanzapine (hazard ratio (HR) = 1.64, 95% confidence interval (CI): 1.22, 2.19), risperidone (HR = 1.60, 95% CI: 1.19, 2.14), or quetiapine (HR = 1.67, 95% CI: 1.01, 2.76). Diabetes risks were higher in patients under age 50 years. When data were reanalyzed with prevalent-user cohorts and matched case-control designs, results were similar, with slightly less elevated risk estimates. Assuming that the observed associations are causal, approximately one third of new cases of diabetes may be attributed to use of olanzapine, risperidone, and quetiapine in patients taking these medications. Prescribers should be mindful of diabetes risks when treating patients with schizophrenia.

PMID:
16943266
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk